Thunderstorm Wind, Eddy
- When
- June 3, 2:15 PM MST to 2:20 PM MST
- Where
- Eddy County, Artesia Arpt
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 32.850, -104.470
A large closed low had developed over the northern Great Plains with a weaker shortwave trough to its south. These features helped to initiate afternoon thunderstorms off the higher elevations of west Texas and southeast New Mexico.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
A large closed low had developed over the northern Great Plains with a weaker shortwave trough to its south. These features helped to initiate afternoon thunderstorms off the higher elevations of west Texas and southeast New Mexico. These strong to severe thunderstorms produced isolated areas of large hail and severe winds as they moved east.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jun 3, 12:09 PM MST, 2 hours 6 minutes earlier.
Area Forecast Discussion National Weather Service Midland/Odessa TX 209 PM CDT Sat Jun 3 2023 ...New SHORT TERM, LONG TERM... .SHORT TERM... (This afternoon through Sunday night) Issued at 136 PM CDT Sat Jun 3 2023 Clearing continues from west to east across the region, with cumulus already beginning to develop across the higher terrain from the Guadalupe Mountains south to the Davis and Glass Mountains and into the Big Bend. A few faint echoes have developed and move east off the Guadalupes, though have had trouble maintaining updrafts thus far. Temperatures this afternoon are a bit cooler, with most locations expected to see highs in the lower to middle 80s for most, with 90s along the Pecos and Rio Grande Valleys. The greatest instability this afternoon will be across the Permian Basin south across the Trans Pecos and Stockton Plateau, though given remnant outflow boundaries from yesterday's convection, and storms already starting to initiate just west of the area over the Sacramento Foothills, most locations will have an opportunity to see storms this afternoon. While the severe threat isn't as great as yesterday, storms that develop still have the potential to become strong to severe, with damaging winds and large hail the main concerns as storms drift slowly eastward. Slow storm motions and efficient rainfall rates with storms will maintain a flooding and flash flooding threat through this evening, especially where cell training occurs and if storms move over any areas that have seen recent appreciable rainfall. Storms that develop this afternoon will continue into the evening, with the greatest chance for storms shifting to eastern areas. Late tonight, some guidance is indicating the potential for a mesoscale convective system (MCS) to dive southward from eastern New Mexico and the Texas Panhandle into Southeast New Mexico and the Permian Basin. There remains some uncertainty in this scenario, though if this were to occur, heavy rain and gusty winds would be the main concerns, along with frequent lightning. Heading into Sunday afternoon, temperatures will be slightly cooler than today, with highs in the 80s for most locations, and even some upper 70s possible for the far northern tier of the forecast area. Any 90s will likely be focused far to the south through the Presidio and Rio Grande Valleys. Temperatures tomorrow are contingent upon potential cloud cover as well as precipitation if the aforementioned MCS comes to fruition. Despite the cooler, below normal temperatures, scattered storms will be possible once again, with instability on the order of around 1500-2000 J/kg yielding storm chances across much of the region. Similar to today, remnant outflow boundaries will act as focusing mechanisms, with additional aid from upslope flow to the lee of the higher terrain, as well as across the higher terrain itself. Some storms will also have the potential to become strong, with wind, hail, and heavy rain the main concerns. Storm chances then linger into Sunday night, especially along and north/east of the Pecos River, with lows Sunday night expected to be in the middle 50s and lower 60s for most, several degrees below normal for early June. && .LONG TERM... (Monday through Friday) Issued at 136 PM CDT Sat Jun 3 2023 On Monday an upper ridge extends up from Mexico across NM and W TX as high pressure also extends down from Canada stretching across the Central Plains. At the same time have a large closed low off the Srn CA Coast that will wobble around Monday and Tuesday before moving ashore Wednesday reaching Srn NV early Thursday then weaken and open up as it moves into UT Friday. Temperatures will continue well below normal Monday with highs in the 70s and 80s with 90s along the Rio Grande. Temps a few degrees warmer Tuesday with 80s more widespread... and readings continue to increase Wednesday and Thursday as 90s begin to return. Highs in the 90s become more widespread Friday finally reaching normal highs Saturday. Lows mainly in the 60s with a few 50s mixed in. With decent moisture staying in place across the region expect daytime heating... orographic lift... lingering boundaries... and the occasional shortwave will be enough for thunderstorms each day next week. Have higher pops earlier in the week decreasing late in the week. At this time they are not looking that severe but locally heavy rain will be possible with some. && .AVIATION... (18Z TAFS) Issued at 1241 PM CDT Sat Jun 3 2023 Ceilings are gradually improving from west to east at issuance, with VFR conditions expected at all terminals by 19Z, prevailing thereafter. Another round of thunderstorms will be possible this afternoon into tonight, though have only included VCTS mention at HOB and MAF where confidence is higher. Will monitor and amend as needed. Winds will generally be E/SE through the period, becoming erratic and gusty in the vicinity of any thunderstorms or associated outflow boundaries. && .PRELIMINARY POINT TEMPS/POPS... Big Spring 61 80 60 80 / 30 40 40 50 Carlsbad 61 86 62 84 / 20 30 30 30 Dryden 62 86 64 88 / 30 20 10 10 Fort Stockton 61 87 62 86 / 20 30 20 20 Guadalupe Pass 60 81 59 79 / 10 30 20 20 Hobbs 58 80 58 79 / 30 40 40 40 Marfa 52 84 51 84 / 10 40 10 40 Midland Intl Airport 61 82 61 81 / 30 40 30 30 Odessa 62 83 62 81 / 30 30 30 30 Wink 62 88 62 86 / 10 20 30 20 && .MAF WATCHES/WARNINGS/ADVISORIES... TX...None. NM...None. && SHORT TERM...84 LONG TERM....72 AVIATION...84
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 145 PM CDT Sat Jun 3 2023 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-041845- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 145 PM CDT Sat Jun 3 2023 /1245 PM MDT Sat Jun 3 2023/ This Hazardous Weather Outlook is for southeast New Mexico, southwest Texas and western Texas. .DAY ONE...This afternoon and tonight. There is a chance of thunderstorms this afternoon and tonight over portions of Southeast New Mexico... the Permian basin down to the Big Bend. A few strong to severe storms are possible that could produce large hail... damaging wind... or locally heavy rain. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Thunderstorms are expected each day next week some of which could produce locally heavy rain and flash flooding. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland
Special Weather Statement
National Weather Service Midland/Odessa TX
253 PM CDT Sat Jun 3 2023
TXZ075-279-032045-
Pecos TX-Central Brewster County TX-
253 PM CDT Sat Jun 3 2023
...A strong thunderstorm will impact portions of south central Pecos
and northeastern Brewster Counties through 345 PM CDT...
At 253 PM CDT, Doppler radar was tracking a strong thunderstorm 20
miles northeast of Marathon, or 36 miles northwest of Sanderson,
moving south at 10 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of south central Pecos
and northeastern Brewster Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3042 10306 3045 10285 3017 10275 3013 10305
TIME...MOT...LOC 1953Z 350DEG 10KT 3037 10295
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPHSpecial Weather Statement
National Weather Service Midland/Odessa TX
252 PM MDT Sat Jun 3 2023
NMZ027-028-032130-
Eddy County Plains NM-Guadalupe Mountains of Eddy County NM-
252 PM MDT Sat Jun 3 2023
...Strong thunderstorms will impact portions of northwestern Eddy
County through 330 PM MDT...
At 251 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles north of Hope to 23 miles west of Seven
Rivers Airport. Movement was southeast at 20 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Artesia, Hope, Seven Rivers Airport, Brantley Lake State Park, Atoka
and Artesia Municipal Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3252 10485 3252 10484 3296 10484 3296 10437
3244 10441 3239 10485
TIME...MOT...LOC 2051Z 335DEG 18KT 3293 10469 3270 10481
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
10The Holloman AFB radar (KHDX), 156 km away, was scanning. The volume nearest the first event began at 21:17 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2023Every state in 2023This day in weather historyWarnings in New Mexico, June 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1110117.